Severe methemoglobinemia on reexposure to benzocaine

Chiedozie Udeh, John Bittikofer, S. T John Sum-Ping

Research output: Contribution to journalArticle

33 Citations (Scopus)

Abstract

We report a 65-year-old male who developed severe methemoglobinemia only on reexposure to benzocaine. The patient needed two awake fiberoptic intubations for emergency surgeries. On the second exposure, the patient was septic and malnourished, and he was taking acetaminophen. He developed a methemoglobin level of 55%. Possible reasons for the methoglobinemia on reexposure are discussed in this report.

Original languageEnglish (US)
Pages (from-to)128-130
Number of pages3
JournalJournal of Clinical Anesthesia
Volume13
Issue number2
DOIs
StatePublished - 2001

Fingerprint

Benzocaine
Methemoglobinemia
Methemoglobin
Acetaminophen
Intubation
Emergencies

Keywords

  • Malnutrition, sepsis, plasma protein

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Severe methemoglobinemia on reexposure to benzocaine. / Udeh, Chiedozie; Bittikofer, John; Sum-Ping, S. T John.

In: Journal of Clinical Anesthesia, Vol. 13, No. 2, 2001, p. 128-130.

Research output: Contribution to journalArticle

Udeh, Chiedozie ; Bittikofer, John ; Sum-Ping, S. T John. / Severe methemoglobinemia on reexposure to benzocaine. In: Journal of Clinical Anesthesia. 2001 ; Vol. 13, No. 2. pp. 128-130.
@article{f3c8ed1414744fb5af66b8d3acaf0f0e,
title = "Severe methemoglobinemia on reexposure to benzocaine",
abstract = "We report a 65-year-old male who developed severe methemoglobinemia only on reexposure to benzocaine. The patient needed two awake fiberoptic intubations for emergency surgeries. On the second exposure, the patient was septic and malnourished, and he was taking acetaminophen. He developed a methemoglobin level of 55{\%}. Possible reasons for the methoglobinemia on reexposure are discussed in this report.",
keywords = "Malnutrition, sepsis, plasma protein",
author = "Chiedozie Udeh and John Bittikofer and Sum-Ping, {S. T John}",
year = "2001",
doi = "10.1016/S0952-8180(01)00222-7",
language = "English (US)",
volume = "13",
pages = "128--130",
journal = "Journal of Clinical Anesthesia",
issn = "0952-8180",
publisher = "Elsevier Inc.",
number = "2",

}

TY - JOUR

T1 - Severe methemoglobinemia on reexposure to benzocaine

AU - Udeh, Chiedozie

AU - Bittikofer, John

AU - Sum-Ping, S. T John

PY - 2001

Y1 - 2001

N2 - We report a 65-year-old male who developed severe methemoglobinemia only on reexposure to benzocaine. The patient needed two awake fiberoptic intubations for emergency surgeries. On the second exposure, the patient was septic and malnourished, and he was taking acetaminophen. He developed a methemoglobin level of 55%. Possible reasons for the methoglobinemia on reexposure are discussed in this report.

AB - We report a 65-year-old male who developed severe methemoglobinemia only on reexposure to benzocaine. The patient needed two awake fiberoptic intubations for emergency surgeries. On the second exposure, the patient was septic and malnourished, and he was taking acetaminophen. He developed a methemoglobin level of 55%. Possible reasons for the methoglobinemia on reexposure are discussed in this report.

KW - Malnutrition, sepsis, plasma protein

UR - http://www.scopus.com/inward/record.url?scp=0035027754&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035027754&partnerID=8YFLogxK

U2 - 10.1016/S0952-8180(01)00222-7

DO - 10.1016/S0952-8180(01)00222-7

M3 - Article

C2 - 11331174

AN - SCOPUS:0035027754

VL - 13

SP - 128

EP - 130

JO - Journal of Clinical Anesthesia

JF - Journal of Clinical Anesthesia

SN - 0952-8180

IS - 2

ER -